Minnesota, 2016

Hail in Minnesota, July 7, 2016

July 7, 2016 · NWS MPX · 2 events in 1 county or zone

A severe thunderstorm developed along a strong upper level disturbance moving across central Minnesota during the evening of Thursday, July 7th. This isolated thunderstorm produced half dollar size hail near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A severe thunderstorm developed along a strong upper level disturbance moving across central Minnesota during the evening of Thursday, July 7th. This isolated thunderstorm produced half dollar size hail near St. Cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 5:35 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 7, 5:35 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Jul 7 2016

Not a clear-cut scenario this evening, but there are a few near
certainties one can hang their hat on with this forecast. Nearly all
locations should see rain, and the storms will be fairly quick
moving. Friday will be cooler and windy with late morning cumulus
expected to develop, especially northeast of I-94.

The severe weather threat for the next 8 hours continues to be a
challenge. The limiting factors are the lack of low level shear, and
marginal instability, and strong forcing. The supporting factors are
deep layer shear and strong forcing. The reason forcing is in both
camps is because we should have no problem getting storms this
afternoon so it is a pro, but at the same time there may be multiple
rounds of convection with numerous storms and the instability will
not be able to focus on a few strong updrafts, but rather many sub-
severe storms. Low level shear is forecast to increase this evening,
and should be oriented west to east which would be a favorable setup
for winds, mainly near I-90. This area also has the steepest mid-
level lapse rates, and therefore the highest instability. In
addition, there appears to be a subtle boundary along northern IA
which might help to focus convection. This is in pretty stark
contrast with the HiRes models with show central MN and northern WI
as the primary areas for strong storms, and this discontinuity
between my conceptual model/current radar and the HiRes models are
the cause for the high uncertainty in this forecast.

For what its worth, anticipate 2 main areas of storms. One across
northern MN where there is better forcing with the upper level wave,
and another across southern MN and northern IA where there is a
better thermodynamic environment for storms, plus the aforementioned
weak boundary. Have yet to find a HiRes model that supports this
forecast, but the 07.17 experimental HRRR tries so show a break
between northern MN/WI and I-90. Forecast soundings show a forward
propagating system, so heavy rain is possible with the stronger
storms, but the duration will be shorter since the storms will be
moving east at a fairly fast clip.

Looking ahead, the upper level wave will drive a cold front through
the region which will bring cooler, drier air over the Midwest for
Friday and Saturday. Forecast soundings show some cumulus
development on Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 251 PM CDT Thu Jul 7 2016

High pressure over the Upper Mississippi Valley will provide
another beautiful start to the weekend with slightly below normal
temperatures and low humidity.

As the upper trough slides to the East Coast, ridging will return
to the Plains and a southerly surface flow will begin in earnest
again Sunday. As this transition takes place, there may be some
thunderstorm activity on the leading edge of the moisture return
from the Dakotas into western and northern Minnesota regions late
Saturday night. Should any develop, they would quickly weaken
Sunday and focus more to the north.

A large, unseasonably strong cyclone will develop over southern
Saskatchewan Monday in response to a deep trough over the Rockies
and meridional flow along the Front Range. This should slow the
eastward progression of the surface front/trough Monday night with
widespread shower and thunderstorm development along it. PWATs of
around 2 inches are expected which will contribute to a heavy
rain and flood risk. Slow moving band of showers and thunderstorms
will exacerbate this risk.

The front will push east Tuesday, but the large upper low
remaining over southern Canada may send more disturbances rotating
in with the southwest mid level flow. The best chance for shower
and thunderstorm complexes through midweek will be with the main
surface front across Iowa into Wisconsin and northern Illinois,
but this could lift back north and/or stall further north across
MN/WI depending on the evolution of the upper low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 635 PM CDT Thu Jul 7 2016

Really beginning to lose interest in thunder potential the rest of
the evening, so pulled all mention of TS out of TAFs rest of the
period. Looks like the problem is three fold with lack of
convergence at the surface limiting amount of convection while the
better forcing is north and better instability south. Tonight,
MVFR cigs will be coming down from northern MN as a sfc low
deepens near Duluth. SREF probs for MVFR cigs are best north of
MPX terminals, so not all that confident in cigs that low making
it to even AXN/STC. Tomorrow, expect a sct to bkn cu field
northeast of the MN river, while NAM forecast soundings support
NW winds a tick stronger than what the LAMP shows.

KMSP...can not completely rule out a TS at MSP over the next
couple of hours with the main cold front still back to the west of
Willmar, but radar/satellite trends don't support much of a ts
threat, so removed it for the rest of the evening. Confidence is
high in the rest of the TAF.

/OUTLOOK FOR KMSP/
Sat...VFR. wind E 5 kts.
Sun...VFR. wind SE at 5-10kts.
Mon...VFR. with MVFR/TSRA likely late. Wind SSE at 10-15G25kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...MPG
Hazardous weather outlook, Jul 7, 12:14 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 PM CDT THU JUL 7 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
114 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SEVERE STORMS ARE POSSIBLE. HAIL AND HEAVY RAIN/FLASH FLOODING ARE
THE PRIMARY THREATS FOLLOWED BY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW NON-SEVERE STORMS ARE POSSIBLE ACROSS EASTERN MN AND WESTERN
WI FRIDAY.

SEVERAL ROUNDS THUNDERSTORMS ARE EXPECTED THROUGHOUT NEXT WEEK.
SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

JRB

In the hours before

Local storm report, Jul 7, 1:09 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          4 NNW PLUM CITY         44.69N 92.22W
07/05/2016                   PIERCE             WI   NWS STORM SURVEY

            SURVEY DETERMINED EF0 TORNADO TOUCHED DOWN
            JUST NORTH OF NUGGET LAKE. MAX WIND SPEEDS
            70-80 MPH. PATH LENGTH WAS 1/3 MILE. THE
            STORM ALSO PRODUCED WIDESPREAD DOWNBURST
            WINDS ACROSS A BROAD AREA OF PIERCE COUNTY,
            WITH WINDS ESTIMATED AT 70-80 MPH.

0845 PM     TORNADO          6 SE PLUM CITY          44.57N 92.11W
07/05/2016                   PEPIN              WI   NWS STORM SURVEY

            SURVEY DETERMINED EF1 TORNADO TOUCHED DOWN
            IN CENTRAL PEPIN COUNTY, ONE MILE SOUTH OF
            PORCUPINE. IT TRAVELED TO 3 MILES
            NORTH-NORTHEAST OF ELLA. MAX WIND SPEEDS
            AROUND 90 MPH. PATH LENGTH WAS 3.3 MILES.
            THE STORM ALSO PRODUCED WIDESPREAD DOWNBURST
            WINDS ACROSS A BROAD AREA OF PEPIN COUNTY,
            WITH WINDS ESTIMATED AT 70-80 MPH.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The radar

The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stearns

When
July 7, 7:07 PM CST
Where
Stearns County, 1.6 mi W of Waite Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.552, -94.253

Hail, Stearns

When
July 7, 7:14 PM CST
Where
Stearns County, 0.65 mi E of Waite Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.550, -94.207

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634357, 634356.